Levaquin and Cipro Cause Tendon Complications

The A&M TeamPersonal Injury

Levaquin and Cipro are two antibiotic drugs in the quinolone family, a type of drug that hinders DNA replication in order to eliminate bacteria. Patients are prescribed these medications to treat or prevent infections caused by bacteria, typically of the sinuses, lungs, ears, skin, bones, and joints. Levaquin and Cipro have been linked to the causes of tendonitis, tendon rupture, and other serious injuries in patients of all ages, with an increased risk in those over the age of 60.
Tendon rupture can occur very quickly after taking Levaquin or Cipro, but in other instances damage may take place weeks or months after discontinuing the drug. Some patients did not experience any symptoms at all before suffering tendon rupture. Injury most often occurs in the Achilles heel, but can also take place in the shoulder rotator cuff, bicep, hand, or thumb. Some tendon injuries can be treated surgically while others cannot, resulting in disability. Symptoms associated with these quinolone-based drugs include:

    • Inflammation
    • Swelling
    • Pain
    • Burning
    • Tingling
    • Numbness

Sensory weakness or other alterations
The FDA has ordered a boxed warning addressing the increased risk of tendinitis and tendon rupture but they will not recall the drug because they believe the benefits outweigh the risks. Many young athletes are now facing sedimentary lives due to tendon complications while taking either Levaquin or Cipro under doctor’s recommendations. If you or someone you know has experienced any of these symptoms or tendon injury while taking a quinolone-based drug, please contact the lawyers at Atkins & Markoff today.